EconPapers    
Economics at your fingertips  
 

Exchange rate regimes, capital controls, and currency crises: Does the bipolar view hold?

Taro Esaka

Journal of International Financial Markets, Institutions and Money, 2010, vol. 20, issue 1, 91-108

Abstract: This paper empirically examines the link between de facto exchange rate regimes and the incidence of currency crises in 84 countries from 1980 to 2001 using probit models. We employ the de facto classification of Reinhart and Rogoff (2004) that allows us to estimate the impact of relatively long-lived exchange rate regimes on currency crises with much greater precision. We find no evidence that, as the bipolar view argues, intermediate regimes have a significantly higher probability of currency crises than both hard pegs and free floats. Using the combined data of exchange rate regimes and the existence of capital controls, we also find that hard pegs with capital account liberalization have a significantly lower probability of currency crises than intermediate regimes with capital controls and free floats with capital controls. Hence, the bipolar view does not strictly hold in the sense that intermediate regimes are significantly more prone to currency crises than the two extreme regimes. However, the fact that hard pegs with capital account liberalization are substantially less prone to currency crises is worthy of note.

Keywords: Exchange; rate; regimes; Bipolar; view; Capital; controls; Currency; crises; Macroeconomic; policy; trilemma (search for similar items in EconPapers)
Date: 2010
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (13)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1042-4431(09)00038-9
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:intfin:v:20:y:2010:i:1:p:91-108

Access Statistics for this article

Journal of International Financial Markets, Institutions and Money is currently edited by I. Mathur and C. J. Neely

More articles in Journal of International Financial Markets, Institutions and Money from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:intfin:v:20:y:2010:i:1:p:91-108